My office received a call today from a patient who was in for a LASIK screening last year.  She is now ready to proceed with LASIK.  She did have one question:  could she get the LASIK now, even if she was taking Accutane for acne?  The answer:  “No!”  I told her she may proceed with LASIK after she is off the Accutane for 6 months.

Acccutane is a popular acne medication used by many dermatologists.   It is a form of Vitamin A and works by reducing the amount of oils released by the oil glands in your skin.  Accutane is used to treat severe nodular acne.
According to a study by the University of Columbia, Missouri, using Accutane during the 6 months before of after LASIK results in increased complications and dry eye.  The study was published in the January 2006 issue of the Journal of the American Academy of Dermatology.  Using Accutane 6 months before or after LASIK puts the patient at increased risk of dry eye, blepharitis, and improper corneal wound healing.
BOTTOM LINE: If you are contemplating LASIK, you will need to be off Accutane for 1 full year, 6 months before, and 6 months after the LASIK.  Be sure to discuss this with both your ophthalmologist and dermatologist.

The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.